Article Text

PDF

Acute gastrointestinal haemorrhage in anticoagulated patients: diagnoses and response to endoscopic treatment.
  1. C P Choudari,
  2. C Rajgopal,
  3. K R Palmer
  1. GI Unit, Western General Hospital, Edinburgh.

    Abstract

    The underlying diagnosis and clinical course of 52 patients who presented with severe acute gastrointestinal haemorrhage while taking the anticoagulant warfarin is reviewed. A bleeding site was identified in 83% of cases, only slightly fewer than the 92% found in a control of group of 710 patients not taking warfarin who presented in the same four year period. The degree or duration of anticoagulation was unrelated to the frequency of establishing a diagnosis. The commonest diagnosis was peptic ulcer (25 cases) and endoscopic treatment by injection or heater probe was attempted in 23 of these. The outcome in this subgroup was compared with that in 50 closely matched control subjects who had similar risk factors for rebleeding from peptic ulcer. Permanent haemostasis was achieved in (91%) of the anticoagulated and in 92% of the control patients. There were no complications related to endoscopy. Patients who present with acute gastrointestinal haemorrhage while taking warfarin usually bleed from mucosal disease. They should be endoscoped after resuscitation and those with major bleeding from a peptic ulcer should be offered endoscopic treatment.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.